Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 62, NWS Kansas City, MO

April 27, 20164 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 27, 2016, 7:21 PM CDT for 4 counties in Missouri. It was in force for 54 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 27, 2016, 7:21 PM CDT (00:21 UTC)
Expired
Apr 27, 2016, 8:15 PM CDT
In force
54 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adair County, MO, Macon County, MO, Putnam County, MO, Schuyler County, MO

The radar

The Des Moines radar (KDMX), 193 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 27, 7:27 PM CDTTSTM WND GST 60Novinger, MO
Apr 27, 7:40 PM CDTHAIL 11 Sw Kirksville, MOHAIL LASTED ABOUT 5 MINUTES ON THE SOUTHWEST SIDE OF CITY AND ENDED AROUND 740 PM.
Apr 27, 7:43 PM CDTTSTM WND GST 60Kirksville, MO
Apr 27, 7:43 PM CDTHAIL 1Kirksville, MO
Apr 27, 7:55 PM CDTHAIL 0.755 S Downing, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 27, 2:33 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2016-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2016-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

222 
WUUS53 KEAX 280021
SVREAX
MOC001-121-171-197-280115-
/O.NEW.KEAX.SV.W.0062.160428T0021Z-160428T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 PM CDT WED APR 27 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLER COUNTY IN NORTHEASTERN MISSOURI...
  EASTERN PUTNAM COUNTY IN NORTH CENTRAL MISSOURI...
  ADAIR COUNTY IN NORTHEASTERN MISSOURI...
  NORTHEASTERN MACON COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 815 PM CDT

* AT 720 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES EAST OF UNIONVILLE TO NEAR NOVINGER TO 9
  MILES WEST OF LA PLATA...MOVING EAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  KIRKSVILLE...LA PLATA...LANCASTER...QUEEN CITY...NOVINGER...GREENTOP...
  DOWNING...BRASHEAR...GLENWOOD...GIBBS...MILLARD...WORTHINGTON...ELMER...
  LIVONIA...SOUTH GIFFORD AND KIRKSVILLE REGIONAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
MISSOURI.

LAT...LON 3996 9235 3995 9272 4028 9281 4059 9286
      4060 9235
TIME...MOT...LOC 0020Z 265DEG 25KT 4049 9286 4029 9275 3999 9267 

HAIL...1.00IN
WIND...60MPH
 
$$

HAWBLITZEL
3 follow-up statements
643 
WWUS53 KEAX 280030
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
730 PM CDT WED APR 27 2016

MOC001-121-171-197-280115-
/O.CON.KEAX.SV.W.0062.000000T0000Z-160428T0115Z/
SCHUYLER MO-PUTNAM MO-ADAIR MO-MACON MO-
730 PM CDT WED APR 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SCHUYLER...EASTERN PUTNAM...ADAIR AND NORTHEASTERN MACON
COUNTIES...

AT 730 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 11 MILES NORTHWEST OF QUEEN CITY TO NEAR NOVINGER TO
NEAR KIRKSVILLE...MOVING NORTHEAST AT 35 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT WIND 
         DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
KIRKSVILLE...LA PLATA...LANCASTER...QUEEN CITY...NOVINGER...GREENTOP...
DOWNING...BRASHEAR...GLENWOOD...GIBBS...MILLARD...WORTHINGTON...LIVONIA...
SOUTH GIFFORD AND KIRKSVILLE REGIONAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
MISSOURI.

LAT...LON 3996 9235 4000 9269 4029 9276 4059 9286
      4060 9235
TIME...MOT...LOC 0030Z 213DEG 28KT 4049 9275 4026 9265 4011 9260 

HAIL...1.50IN
WIND...60MPH
 
$$

HAWBLITZEL
071 
WWUS53 KEAX 280038
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
738 PM CDT WED APR 27 2016

MOC001-121-171-197-280115-
/O.CON.KEAX.SV.W.0062.000000T0000Z-160428T0115Z/
SCHUYLER MO-PUTNAM MO-ADAIR MO-MACON MO-
738 PM CDT WED APR 27 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SCHUYLER...EASTERN PUTNAM...ADAIR AND NORTHEASTERN MACON
COUNTIES...

AT 738 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR LANCASTER TO NEAR KIRKSVILLE TO NEAR LA PLATA...
MOVING NORTHEAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
KIRKSVILLE...LA PLATA...LANCASTER...QUEEN CITY...GREENTOP...DOWNING...
BRASHEAR...GLENWOOD...GIBBS...MILLARD...WORTHINGTON...LIVONIA AND
KIRKSVILLE REGIONAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHEASTERN
MISSOURI.

LAT...LON 3996 9235 3999 9259 4029 9269 4059 9278
      4060 9235
TIME...MOT...LOC 0038Z 245DEG 24KT 4054 9259 4019 9252 4000 9245 

HAIL...1.75IN
WIND...70MPH
 
$$

HAWBLITZEL
743 
WWUS53 KEAX 280109
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
809 PM CDT WED APR 27 2016

MOC001-121-171-197-280119-
/O.EXP.KEAX.SV.W.0062.000000T0000Z-160428T0115Z/
SCHUYLER MO-PUTNAM MO-ADAIR MO-MACON MO-
809 PM CDT WED APR 27 2016

...THE SEVERE THUNDERSTORM WARNING FOR SCHUYLER...EASTERN PUTNAM...
ADAIR AND NORTHEASTERN MACON COUNTIES WILL EXPIRE AT 815 PM CDT...
    
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3996 9235 3999 9259 4029 9269 4059 9278
      4060 9235
TIME...MOT...LOC 0106Z 265DEG 25KT 4054 9259 4019 9252 4000 9245 

$$

HAWBLITZEL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 6:31 PM CDT, 50 minutes earlier.

Area forecast discussion, Apr 27, 6:31 PM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
631 PM CDT WED APR 27 2016

.Discussion...
Issued at 315 PM CDT WED APR 27 2016

Another evening of active weather looks to be in store for parts of
northeast Kansas and northern Missouri tonight as our active pattern
looks to continue through the weekend into next week.

For the rest of the afternoon and evening hours...our weather will
be dominated by a trough swinging northeast across the Central
Plains. As the trough lifts across the northwest corner of Missouri
the cold air swinging in aloft, and general accent along a front
advancing into northwest Missouri, have sparked thunderstorms along
the front. Storms moving off the front are heading north-northeast
but with the whole trough shifting northeast the front, and
associated storms, have already begun to move through northeast
Kansas into far northwest Missouri. The storms along this boundary
are expected to mostly affect areas along and north of I-35 from
Kansas City north to the Iowa border, but there will be a secondary
potential for storms farther east late this afternoon and evening as
the trough moves a little farther east and helps focus a bit more
moisture convergence across a warm front draped across northeast
Missouri.

Storms moving into northwest Missouri currently are working in an
environment with MLCAPE values in the 1000+ J/KG range with Effective
Bulk shear gradient of 30 to 40 knots. Add in low LCL height's with
the cold core of the trough swinging in aloft, and you have the
recipe for low topped severe thunderstorms with hail, wind and
isolated tornadoes all possible. That said, the tornado threat
itself looks best in north central to far northeast Missouri as you
move north of a line from Bethany to Moberly MO where surface winds
are backed north of the warm front. Additionally, precipitable
weather values continued to run rather high, so any storm that occurs
this afternoon or this evening will likely produce torrential rain.

Thursday and through the weekend...With the trough moving to our
northeast this evening, dragging a cold front across the region,
temperatures will be cooler in the days ahead, but given the time of
year saying it's going to be cooler is really just saying it's going
to be rather nice through the weekend into next week with highs in
the 60s to low 70s and lows in the 40s and 50s. However, along with
eh cooler temperatures will come some potential for rain and
thunderstorms again starting Friday as another trough, currently
making landfall across California, will swing across the Central
Plains bringing another few days with storm chances. However,
today's trough and the cool air it is leaving behind is currently
expected to keep the more active or severe thunderstorm activity
located in areas well to our south. So, while we expected to get wet
this weekend the severe potential is not looking good.

And, because it's Spring, there looks to be another potential for
storms as we reach Tuesday or Wednesday of next week. Though, the
mid-range and ensemble singles for this are looking a bit iffy this
far out, so confidence in when and or if precipitation return by the
middle of next week is a little low.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 630 PM CDT WED APR 27 2016

VFR conditions have spread across the KC terminals with MVFR clouds
still just hanging on across KSTJ. Storms from earlier today have
cleared the terminals and will not return other than a chance of
showers at the northern KSTJ terminal which might keep the MVFR
clouds in up north. Otherwise, skies will start to clear out
sometime Thursday with winds veering to the northwest late in the
day.

&&

.EAX Watches/Warnings/Advisories...
KS...None.
MO...None.
&&

Discussion...Cutter
Aviation...Cutter
Hazardous weather outlook, Apr 27, 5:09 AM CDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
509 AM CDT WED APR 27 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
509 AM CDT WED APR 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. STRONG TO SEVERE
THUNDERSTORMS WILL BE POSSIBLE OVER MOST OF THE REGION THIS AFTERNOON
AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

 HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SEVERAL PERIODS OF
THUNDERSTORMS ARE LIKELY FRIDAY THROUGH SUNDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Apr 27, 5:57 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             HIGGINSVILLE            39.07N 93.72W
04/27/2016  E1.25 INCH       LAFAYETTE          MO   TRAINED SPOTTER

            VEHICLE DAMAGE

&&

LAFLIN
Local storm report, Apr 27, 6:05 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
605 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             HIGGINSVILLE            39.07N 93.72W
04/27/2016  E2.00 INCH       LAFAYETTE          MO   PUBLIC

            ESTIMATED FROM PHOTO ON SOCIAL MEDIA

&&

LAFLIN
Local storm report, Apr 27, 6:21 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
621 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     HAIL             1 E WAVERLY             39.21N 93.50W
04/27/2016  E1.00 INCH       LAFAYETTE          MO   CO-OP OBSERVER

&&

LAFLIN
Local storm report, Apr 27, 6:37 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             4 ESE MARCELINE         39.68N 92.88W
04/27/2016  E1.00 INCH       CHARITON           MO   TRAINED SPOTTER

            MOSTLY DIME BUT A FEW ISOLATED STONES UP TO QUARTER SIZE

&&

LAFLIN
Local storm report, Apr 27, 6:51 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
651 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             MARSHALL                39.12N 93.20W
04/27/2016  E0.75 INCH       SALINE             MO   TRAINED SPOTTER

            ESTIMATED 40 TO 50 MPH WINDS

&&

LAFLIN
Local storm report, Apr 27, 6:54 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
654 PM CDT WED APR 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HAIL             MARSHALL                39.12N 93.20W
04/27/2016  E1.25 INCH       SALINE             MO   TRAINED SPOTTER

            SIZE HAS INCREASED FROM LAST REPORT

&&

LAFLIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 7:43 PM CDTSevere Thunderstorm WarningEAXMacon32 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.